Hospital providers should be aware of rare, life-threatening heart rhythm
by Barbara J. drew , RN, Phd, FAHA
February 13, 2010
Cardiac arrest from a medication-induced heart rhythm problem is a rare but potentially catastrophic event in hospitalized patients, and hospital care providers need to be more aware of it according to a joint scientific statement from the American Heart Association and American College of Cardiology. The statement, published online in both Circulation: Journal of the American Heart Association and Journal of the American College of Cardiology, is also endorsed by the International Society for Computerized Electrocardiology and the American Association of Critical-Care Nurses.
The rhythm disturbance, called Torsades de Pointes (TdP), has a characteristic electrocardiogram pattern described as a "twisting" of points on the graphic recording. This abnormal rhythm can degenerate into an even more serious rhythm disturbance called ventricular fibrillation, which then causes sudden cardiac arrest.
"This scientific statement is particularly important for healthcare professionals who administer QT-prolonging drugs in hospital units where patients have continuous ECG monitoring such as intensive care and telemetry units. If the ECG warning signs of impending TdP are recognized by observing the patient's cardiac monitor, then TdP and subsequent cardiac arrest should be avoidable," said Dr. Drew, chair of the statement writing committee and Professor of Nursing and Cardiology at the University of California, San Francisco. An interview with the lead author about the scientific statement by the editor-in-chief of the Journal of the American College of Cardiology, Dr. Anthony DeMaria, can be viewed at:http://www.cardiosource.com/cvn/index.asp?videoID=1406
The key points made in the scientific statement are as follows:
- Drugs associated with TdP vary greatly in their risk for arrhythmia; an updated list can be found at www.qtdrugs.org.
- Risk factors for drug-induced TdP include older age, female sex, heart disease, electrolyte disorders (especially hypokalemia and hypomagnesemia), renal or hepatic dysfunction, bradycardia or rhythms with long pauses, treatment with more than one QT-prolonging drug, and genetic predisposition.
- The risk: benefit ratio should be assessed for each individual to determine whether the potential therapeutic benefit of a drug outweighs the risk for TdP.
- Following initiation of a drug associated with TdP, ECG signs indicative of risk for arrhythmia include an increase in QTC from pre-drug baseline of 60 ms, marked QTc interval prolongation >500 ms, T-U wave distortion that becomes more exaggerated in the beat following a pause, visible (macroscopic) T wave alternans, new onset ventricular ectopy, couplets and non-sustained polymorphic ventricular tachycardia initiated in the beat following a pause.
- In monitoring QT intervals in an individual before and after drug administration, a consistent method should be used (i.e., same recording device, ECG lead, measurement tool [automated or manual], heart rate correction formula).
- Recommended actions when ECG signs of impending TdP develop are to discontinue the offending drug, replace potassium, administer magnesium, consider temporary pacing to prevent bradycardia and long pauses, transfer the patient to a hospital unit with the highest level of ECG monitoring surveillance where immediate defibrillation is available.
The statement suggests continuous ECG monitoring for at-risk patients, lists the drugs and drug combinations most likely to cause TdP, and provides guidance for managing drug-induced long Q-T syndrome and immediate treatment for TdP.
Co-authors are Barbara J. Drew, R.N., Ph.D., (Chair); Michael J. Ackerman, M.D., Ph.D.; Marjorie Funk, R.N., Ph.D.; Brian Gibler, M.D.; Paul D. Kligfield, M.D.; Venugopal Menon, M.D.; George Philippides, M.D.; Dan M. Roden, M.D.; and Wojciech Zareba, M.D., Ph.D.
The Telemetric and Holter ECG Warehouse (THEW) Center for Quantitative Electrocardiography and Cardiac Safety at the University of Rochester Medical Center
hosts a database of TdP cases (continuous Holter ECGs with long QT syndrome and drug-induced TdPs) that scientists can access to validate ECG monitoring systems. Director of THEW, Dr. Jean-Philippe Couderc, invites you to learn more about this opportunity from the following link: E-OTH-12-0006-009.html .